Alert archive / Georgia / Wind Chill Advisories in 2019

Wind Chill Advisory 2, NWS Atlanta, GA

January 29, 20198 counties in Georgia

NWS Atlanta, GA issued this wind chill advisory at Jan 29, 2019, 2:20 PM EST for 8 counties in Georgia. It took effect at Jan 30, 2019, 2:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 2:20 PM EST (19:20 UTC)
In effect from
Jan 30, 2019, 2:00 AM EST
Expired
Jan 30, 2019, 11:00 AM EST
In force
9 hr
Issued by
NWS Atlanta, GA

Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 156 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS42 KFFC 291920
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
220 PM EST Tue Jan 29 2019

GAZ005>009-014>016-300900-
/O.NEW.KFFC.WC.Y.0002.190130T0700Z-190130T1600Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
220 PM EST Tue Jan 29 2019

...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as
  zero to 5 above zero expected.

* WHERE...Higher elevations of the northeast Georgia mountains.
  
* WHEN...From 2 AM to 11 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
2 follow-up statements
232 
WWUS42 KFFC 300126
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
826 PM EST Tue Jan 29 2019

GAZ005>009-014>016-301000-
/O.CON.KFFC.WC.Y.0002.190130T0700Z-190130T1600Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
826 PM EST Tue Jan 29 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM EST
WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  zero to 5 above zero expected. 

* WHERE...Higher elevations of the northeast Georgia mountains.

* WHEN...From 2 AM to 11 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
706 
WWUS42 KFFC 300820
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
320 AM EST Wed Jan 30 2019


GAZ005>009-014>016-301600-
/O.CON.KFFC.WC.Y.0002.000000T0000Z-190130T1600Z/
Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
320 AM EST Wed Jan 30 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  zero to 5 above zero expected.

* WHERE...Higher elevations of the northeast Georgia mountains.

* WHEN...Until 11 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold temperatures and the 
wind will combine to create low wind chills. Frostbite and 
hypothermia can occur if precautions are not taken. Make sure you 
wear a hat and gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 12:37 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 29, 12:37 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1237 PM EST Tue Jan 29 2019

.PREV DISCUSSION... /Issued 1056 AM EST Tue Jan 29 2019/

UPDATE...
Cold front is currently moving through northern GA and will
continue south for the remainder of the afternoon. Observations
and public reports (outside of the higher elevations) indicate
that there is a brief period of all snow or rain/snow mix along
the very back edge of the precipitation across northern GA. Do
think as the back edge of the precip crosses I-85, any sn will
diminish completely.

NW winds have increased and become gusty behind the cold front.
This will provide some drying to roadways with lingering moisture.
The potential for black ice will persist in sheltered/protected
areas or untreated secondary roads/sidewalks.

Have updated the grids to diminish the pops about 2 hours earlier
than the previous forecast. Also, adjusted temperatures quite a
bit, especially across the higher elevations. Temps have dropped
to near 20 in the highest elevations of NW GA and skies have
cleared, but some recovery is anticipated.

The expectation is to cancel the Winter Weather Advisory at 17Z.
This will allow for any ra/sn on the back edge of the precip
shield diminish north of the I-85 corridor. However, with the
potential for black ice overnight, will be issuing an SPS.

PREV DISCUSSION... /Issued 618 AM EST Tue Jan 29 2019/

UPDATE...
Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 354 AM EST Tue Jan 29 2019/

SHORT TERM /Today through Wednesday/...

Main concerns are will there be any snow on the back edge of precip
today and if so, how much will accumulate. Relying heavily on
observed trends for forecast through 18Z today. KHTX radar shows
back edge of precip moving into northcentral AL with temps still in
the mid to upper 30s just behind back edge. Few if any observations
of snow in this area, though did see one mPing snow report near
Fayetteville TN north of Huntsville. Also worth noting that trends
over last 6 hours of HRRR runs has shown warmer temps ahead of the
front over ATL metro, indicating front may be moving in slower than
expected.

As of this writing, have used colder side of guidance solutions for
temps, however with warmer temps ahead and along front, am getting a
little lower snow amount totals than prev forecast. Also seeing this
trend in 00Z NAM, GFS, CMC and ECMWF amounts. Based on these lower
totals and observed and near term model trends, have downgraded
warning to an advisory over north GA. Will continue to monitor far
for possible early cancellation once back edge of precip moves in
and we get more reports.

Still concern for refreezing of liquid around and after sunset as
temps fall below 30F. Fortunately, total liquid equivalent precip
still only expected to be 0.15 to 0.20 inches across northwest 1/2
of state for this event with lesser amounts to the southeast. If we
get enough sunshine and winds in the afternoon, we could evaporate
the bulk of water on roads, however there remains some uncertainty.
Sheltered areas will see much less wind and evaporation and will be
more susceptible to refreezing.

Winds will die down late tonight but pick back up Wednesday and
could approach advisory criteria.

SNELSON

LONG TERM /Wednesday Night through Monday/...

Cold start to the extended forecast period quickly moderates as the
persistent, deep upper trough over the eastern U.S. shifts off shore
and the general upper flow de-amplifies by the end of the work week.
Region comes under, then remains under, the weak, nearly zonal,
southern branch through the majority of the period. Series of weak,
fairly quick-moving, waves zip through the flow across the region
bringing slight chance to chance POPs back into the forecast by the
weekend. Temperatures rebound to at or above normal for the weekend
and into early next week.

20

&&

.AVIATION...
18Z Update...
Back edge of the precip has cleared ATL at this time. Gusty NW
winds will continue through the afternoon. BKN MVFR clouds likely
for the next hour or two, but quick scattering out is expected.
VFR conditions expected tonight and tomorrow. A few gusts to
around 20kt possible during the late morning/afternoon tomorrow.

//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  22  43  23 /  80   5   0   0
Atlanta         49  23  40  24 /  70   5   0   0
Blairsville     43  16  31  16 /  80   5   0   0
Cartersville    48  20  39  20 /  90   5   0   0
Columbus        50  25  47  28 /  80   5   0   0
Gainesville     48  23  38  22 /  60   5   0   0
Macon           52  23  48  25 /  90   5   0   0
Rome            44  20  38  18 /  90   5   0   0
Peachtree City  50  21  44  23 /  70   5   0   0
Vidalia         61  26  47  30 /  90  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....20
AVIATION...NListemaa
Hazardous weather outlook, Jan 29, 12:22 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1222 PM EST Tue Jan 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301730-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1222 PM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Patches of black ice will be possible across far north Georgia
this afternoon, and across north and central Georgia tonight. The
black ice will be most likely in sheltered areas and on untreated
roads and sidewalks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Very cold temperatures are expected Wednesday and Thursday mornings
with wind chills in the teens.

Otherwise no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jan 29, 11:06 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1106 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     SNOW             2 S TITUS               34.92N  83.63W
01/29/2019  M0.0 INCH        TOWNS              GA   AMATEUR RADIO

            TRACE OF SNOW REPORTED ON SOME RAISED SURFACES AT ABOUT
            2500 FT. SNOW IS ENDING.

&&

EVENT NUMBER FFC1900013

KING
Local storm report, Jan 29, 11:18 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             FORT MOUNTAIN STATE PAR 34.76N  84.71W
01/29/2019  M2.0 INCH        MURRAY             GA   BROADCAST MEDIA

            2 INCHES OF SNOW MEASURED IN FORT MOUNTAIN, GA.

&&

EVENT NUMBER FFC1900014

KING
Local storm report, Jan 29, 11:22 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1122 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     SNOW             2 SSW ACWORTH           34.04N  84.69W
01/29/2019  E0.0 INCH        COBB               GA   TRAINED SPOTTER

            TRACE OF SNOW REPORTED AT INTERSECTION OF MARS HILL RD
            AND HWY 41. NO ACCUMULATION

&&

EVENT NUMBER FFC1900015

KING
Local storm report, Jan 29, 11:31 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     SNOW             4 NW HIAWASSEE          34.98N  83.81W
01/29/2019  E0.0 INCH        TOWNS              GA   EMERGENCY MNGR

            DUSTING OF SNOW REPORTED AT LAKE CHATUGE IN TOWNS
            COUNTY.

&&

EVENT NUMBER FFC1900016

KING
Special weather statement, Jan 29, 11:40 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1140 AM EST Tue Jan 29 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300200-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1140 AM EST Tue Jan 29 2019

...Patchy black ice possible this afternoon and tonight...

Patchy black ice will be possible across the far north this
afternoon.

Patchy black ice will be possible across the entire area tonight.

The potential for black ice can be expected especially
in sheltered and protected areas or on untreated roads and
sidewalks. Please exercise caution when traveling.
Local storm report, Jan 29, 11:42 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1142 AM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     SNOW             MARIETTA                33.95N  84.55W
01/29/2019  E0.0 INCH        COBB               GA   BROADCAST MEDIA

            LIGHT SNOW REPORTED IN MARIETTA, BUT NO ACCUMULATION.

&&

EVENT NUMBER FFC1900017

KING

Nearby

Wind Chill Advisories in Georgia, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.